Unsuspected Clenbuterol Toxicity in a Patient Using Intramuscular Testosterone

Clin Pract Cases Emerg Med. 2017 May 23;1(3):197-200. doi: 10.5811/cpcem.2017.2.33318. eCollection 2017 Aug.

Abstract

Clenbuterol is a beta-agonist that has been abused by fitness-oriented individuals for muscle growth and weight loss. We report a case of a 46-year-old man who presented tachycardic, hypokalemic, and hyperglycemic after injecting testosterone obtained from Brazil. He developed refractory hypotension and was started on an esmolol infusion for suspected beta-agonist toxicity. Laboratory analysis showed a detectable clenbuterol serum concentration. Analysis of an unopened ampule contained boldenone undecylenate, clenbuterol, and vitamin E. This case illustrates a novel exposure that caused beta-agonist toxicity and was treated successfully with rapid-onset beta blocker.

Publication types

  • Case Reports